Alert archive / Missouri / Tornado Warnings in 2015

Tornado Warning 31, NWS Paducah, KY

December 23, 2015Bollinger County, Missouri

NWS Paducah, KY issued this tornado warning at Dec 23, 2015, 10:30 AM CST for Bollinger County, Missouri. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 23, 2015, 10:30 AM CST (16:30 UTC)
Expired
Dec 23, 2015, 10:47 AM CST
In force
17 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Bollinger County, MO

The radar

The Paducah radar (KPAH), 120 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 23, 9:13 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 4.5 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

995 
WFUS53 KPAH 231630
TORPAH
MOC017-231700-
/O.NEW.KPAH.TO.W.0031.151223T1630Z-151223T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1030 AM CST WED DEC 23 2015

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN BOLLINGER COUNTY IN SOUTHEASTERN MISSOURI...

* UNTIL 1100 AM CST
    
* AT 1029 AM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR BUCKHORN...OR 14 MILES SOUTH OF
  FREDERICKTOWN...MOVING NORTHEAST AT 65 MPH.

  HAZARD...TORNADO AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS DANGEROUS STORM WILL BE NEAR...
  PATTON AROUND 1040 AM CST.
  ALLIANCE AROUND 1045 AM CST.

OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE
SEDGEWICKVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

THIS CLUSTER OF THUNDERSTORMS IS CAPABLE OF PRODUCING TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A BUILDING.

&&

LAT...LON 3751 9014 3760 8994 3760 8986 3738 8986
      3731 9014 3731 9015
TIME...MOT...LOC 1629Z 244DEG 56KT 3736 9023 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$
1 follow-up statement
432 
WWUS53 KPAH 231647
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1047 AM CST WED DEC 23 2015

MOC017-231657-
/O.CAN.KPAH.TO.W.0031.000000T0000Z-151223T1700Z/
BOLLINGER MO-
1047 AM CST WED DEC 23 2015

...THE TORNADO WARNING FOR NORTHERN BOLLINGER COUNTY IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER APPEARS CAPABLE OF PRODUCING A TORNADO.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST FOR SOUTHEASTERN
MISSOURI.

LAT...LON 3751 9014 3760 8994 3760 8986 3738 8986
      3731 9014 3731 9015
TIME...MOT...LOC 1644Z 244DEG 56KT 3748 8991 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Dec 23, 3:34 AM CST, 6 hours 56 minutes earlier.

Area forecast discussion, Dec 23, 3:34 AM CST, 6 hours 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
334 AM CST WED DEC 23 2015

.SHORT TERM...(Today through Friday night)
Issued at 333 AM CST WED DEC 23 2015

Busy morning, and the significant weather has not even moved into
the area yet!

Current convection over south central Missouri suprizingly being
handled fairly well with the 12km NAM-WRF. Boundary layer ahead of
this area remains quite saturated and thermal/wind gradient is
actually better over the northeast Arkansas/Missouri BootHeel.
However, both the latest NAM and GFS guidance show a nose of 0-2km
instability nosing in near KPOF (Poplar Bluff Missouri) to just
west of KCGI (near Marble Hill Missouri) between 12-15z (6am-9am
CST). Re-introduced a mention of damaging wind in this Southeast
Missouri Delta region for the potential of increasing wind
momentum from line of convection producing at least marginally
severe wind gusts.

Wind shear in the 0-3km layer upticks across the Missouri
Bootheel region and into the Purchase area of West Kentucky by 18z
(noon). Added a mention of severe in the gridded forecast for
southwest KY shortly before noon. Increasing deep layer (0-6km) of
70-80 knots nose into Southeast Missouri and the Purchase area of
West Kentucky between 18z-21z (noon-3pm CST) per NAM-WRF and would
lead to sharpening updrafts with steeping lapse rates at low
levels. A focused area of severe thunderstorms was added to the
gridded forecast for parts of West Kentucky to suggest higher
potential for damaging wind, hail, and tornadoes. This also
corresponds closely with the SPC 10% or greater Risk area for EF2
or greater tornadic potential. For simplification purposes, kept
this area highlighted from noon to 6 pm CST (18z-24z).

Little significant change in temperatures at this time. With
ample moisture already available due to the antecedent stabilized
conditions (e.g. fog), model guidance may be under-estimating the
moisture pool available for buoyant updrafts. Leaned a little
higher with dewpoints early on (this morning) to reflect that
change.

Dropped any mention of weather during the daytime hours on December
24, but slowly ramped up precipitation from the southeast toward
sunrise Friday morning (Christmas). Main concern will be
persistent rainfall over West Kentucky by Friday night, which may
cause nuisance flooding issues.

.LONG TERM...(Saturday through Tuesday)
Issued at 333 AM CST WED DEC 23 2015

Looks to be shaping up to be a rather wet weekend, especially up
in our northern/western sections, as a stationary front drapes
along the Ohio River Valley and several pieces of mid lvl energy
eject ne along it within deep southwest flow regime. Precipitable
Water values progged to push over 1.5" suggest potential for some
hefty rain amounts along/north of the surface boundary, so where
this boundary sets of will be very important as to who gets the
heaviest rainfall. South of the front, QPF and overall POPs will
drop off fairly quickly, and temps will be unusually warm with
record highs in the lower 70s a good bet.

Models really diverge after the weekend with the handling of a deep
cut-off upper low that will eventually lift north from TX into the
southern Plains. This leads to low confidence forecast for early
next week. There still is a large model spread as to how quickly
this low lifts north into the Plains. Will continue with a
compromise/superblend type solution at this point. Cannot rule out
some severe threat with this system, depending on the track. Right
now the severe risk looks a bit greater south/east of our area, but
will need to monitor with time.

&&

.AVIATION...
Issued at 1209 AM CST WED DEC 23 2015

It is an educated guess as to exactly what will happen with the
cigs/vsbys overnight. As increasing low level winds will tend to
scour out vsby-restricting fog as time goes on, LIFR/IFR cigs will
probably hold on well into the day before rising to MVFR as
showers/tstms, some strong to severe, get going in the daytime. Very
strong south southwesterly winds are expected through the day with
gusts up to 30kts possible. More intense gusts will be possible near
any storms. Some showers are possible after dark with a cold
fropa across the region very late in the 06Z TAF period.

&&

.PAH Watches/Warnings/Advisories...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...Smith
LONG TERM...GM
AVIATION...DB
Hazardous weather outlook, Dec 23, 8:38 AM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
838 AM CST WED DEC 23 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
838 AM CST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS OVER SOUTHEAST MISSOURI EARLY THIS MORNING WILL
GRADUALLY EXPAND AND MOVE EAST THROUGHOUT THE DAY AND INTO THE
EARLY EVENING HOURS ACROSS THE REST OF THE OUTLOOK AREA.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INCLUDED THE
ENTIRE AREA IN AN ENHANCED RISK OF SEVERE THUNDERSTORMS. DAMAGING
WINDS, LARGE HAIL, AND TORNADOES ARE ALL POSSIBLE WITH THE STRONGER
THUNDERSTORMS.

WITHIN THIS AREA, A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS.
THE MODERATE RISK AREA IS ALONG AND SOUTH OF A LINE FROM POPLAR
BLUFF AND CAPE GIRARDEAU MISSOURI, ONWARD TO EDDYVILLE ILLINOIS,
SOUTH TO AURORA KENTUCKY AND THE LAND BETWEEN THE LAKES.
SIGNIFICANT, LONG LIVED TORNADOES COULD DEVELOP IN THIS AREA.

THE TIME OF GREATEST CONCERN FOR SEVERE WEATHER WILL BE FROM AROUND
NOON...EXTENDING INTO THE EARLY EVENING. A FEW NEAR SEVERE
THUNDERSTORM WIND GUSTS MAY BE POSSIBLE WITH THE THUNDERSTORMS THIS
MORNING OVER PARTS OF SOUTHEAST MISSOURI.

THE THREAT OF SEVERE WEATHER SHOULD COMPLETELY EXIT THE QUAD STATE
REGION BY 8 PM CST.

MINOR FLOODING IS CURRENTLY FORECAST TO CONTINUE ALONG PORTIONS OF
THE MISSISSIPPI RIVER. PLEASE REFER TO FLOOD WARNINGS AND STATEMENTS
AS THEY ARE ISSUED FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE FORECAST OFF AND ON FROM FRIDAY THROUGH NEXT
MONDAY. THE PRIMARY WEATHER HAZARD DURING THIS TIME PERIOD WILL BE
LOCALLY HEAVY RAIN, CAPABLE OF PRODUCING LOCALIZED FLOODING OF
POORLY DRAINED AND LOW-LYING AREAS.

MINOR FLOODING IS CURRENTLY FORECAST TO CONTINUE ALONG PORTIONS OF
THE MISSISSIPPI RIVER. PLEASE REFER TO FLOOD WARNINGS AND STATEMENTS
AS THEY ARE ISSUED FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED MAINLY THIS
AFTERNOON AND SHORTLY AFTER SUNSET.

WITH MODERATE TO HEAVY RAINFALL EXPECTED THIS WEEKEND, ANY SPOTTER
REPORTS OF FLOODING OR EXCESSIVE RAINFALL ARE ENCOURAGED AS WELL.

In the hours before

Special weather statement, Dec 23, 7:06 AM CST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
706 AM CST WED DEC 23 2015

MOZ107-108-231415-
CARTER-RIPLEY-
INCLUDING THE CITIES OF...VAN BUREN...DONIPHAN
706 AM CST WED DEC 23 2015

...GUSTY WINDS NEAR 40 MPH POSSIBLE INTO WESTERN CARTER AND
RIPLEY COUNTIES BY 8 AM CST...

THE LEADING EDGE OF A NARROW LINE OF SHOWERS AND THUNDERSTORMS
WILL MOVE NEAR A LINE FROM VAN BUREN TO FREMONT MISSOURI LINE BY
8 AM CST.

WINDS BETWEEN 40 AND 50 MPH ARE POSSIBLE WITH THIS LINE.

STRONG TO SEVERE THUNDERSTORMS ARE HAVE BEEN OCCURRING ACROSS
NORTHERN ARKANSAS. PERSONS IN WESTERN SECTIONS OF CARTER AND
RIPLEY COUNTIES SHOULD REMAIN VIGILANT FOR POSSIBLE WARNINGS AND
BE PREPARED TO SEEK SHELTER QUICKLY.

SMITH
Local storm report, Dec 23, 10:11 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1011 AM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     TSTM WND DMG     GREENVILLE              37.13N 90.45W
12/23/2015                   WAYNE              MO   EMERGENCY MNGR

            DOWNED TREES ALONG HWY. PEA SIZE HAIL AND HEAVY RAIN.

&&

SMITTY
Local storm report, Dec 23, 10:12 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1012 AM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     TSTM WND GST     NAYLOR                  36.57N 90.61W
12/23/2015  M60 MPH          RIPLEY             MO   EMERGENCY MNGR

            REPORTED BY EM.

&&

SMITTY
Local storm report, Dec 23, 10:18 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1018 AM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 AM     TSTM WND DMG     PIEDMONT                37.15N 90.70W
12/23/2015                   WAYNE              MO   BROADCAST MEDIA

            PORTIONS OF COMMUNITY WITHOUT POWER

&&

SMITTY
Local storm report, Dec 23, 10:19 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1019 AM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     TSTM WND DMG     PIEDMONT                37.15N 90.70W
12/23/2015                   WAYNE              MO   BROADCAST MEDIA

            PORTIONS OF COMMUNITY WITHOUT POWER

&&

SMITTY
Local storm report, Dec 23, 10:25 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1025 AM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     TSTM WND DMG     ELLSINORE               36.93N 90.75W
12/23/2015                   CARTER             MO   TRAINED SPOTTER

            POWER LINES DOWN ALONG PORTIONS OF HWY 21. THE HWY IS
            CLOSING AT THIS TIME.

0955 AM     TSTM WND DMG     ELLSINORE               36.93N 90.75W
12/23/2015                   CARTER             MO   TRAINED SPOTTER

            POWER LINES DOWN WITH PORTIONS OF HWY 21 CLOSED.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 7:07 PM CSTDense Fog AdvisoryPAHBollinger, Butler, Cape Girardeau, Mississippi, New Madrid, Scott and 1 more5 hr
Dec 23, 7:35 AM CSTSevere Thunderstorm WarningPAHCarter25 min
Dec 23, 9:21 AM CSTSevere Thunderstorm WarningPAHCarter, Ripley39 min
Dec 23, 9:46 AM CSTTornado WarningPAHCarter13 min
Dec 23, 9:51 AM CSTSevere Thunderstorm WarningPAHButler, Carter, Ripley, Wayne54 min
Dec 23, 9:53 AM CSTTornado WarningPAHWayne37 min
Dec 23, 10:24 AM CSTSevere Thunderstorm WarningPAHBollinger, Stoddard36 min
Dec 23, 10:44 AM CSTSevere Thunderstorm WarningPAHCape Girardeau, Perry, Scott, Stoddard46 min
Dec 23, 11:06 AM CSTSevere Thunderstorm WarningPAHScott39 min
Dec 23, 1:26 PM CSTSpecial Weather StatementPAHMississippi, New Madrid64 min
Dec 23, 1:32 PM CSTSevere Thunderstorm WarningPAHNew Madrid, Stoddard58 min
Dec 23, 2:02 PM CSTSevere Thunderstorm WarningPAHMississippi, Scott28 min
Dec 23, 2:24 PM CSTSevere Thunderstorm WarningPAHMississippi51 min
Dec 23, 2:34 PM CSTSevere Thunderstorm WarningPAHMississippi26 min

Nearby

Tornado Warnings in Missouri, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.